Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On polynomials satisfying a Turán type inequality


Authors: George Csordas and Jack Williamson
Journal: Proc. Amer. Math. Soc. 43 (1974), 367-372
MSC: Primary 33A70
MathSciNet review: 0338487
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For Legendre polynomials $ {P_n}(x)$, P. Turán has established the inequality

$\displaystyle {\Delta _n}(x) = P_n^2(x) - {P_{n + 1}}(x){P_{n - 1}}(x) \geqq 0,\quad - 1 \leqq x \leqq 1,n \geqq 1,$

with equality only for $ x = \pm 1$. This inequality has generated considerable interest, and analogous inequalities have been extended to various classes of polynomials: ultraspherical, Laguerre, Hermite, and a class of Jacobi polynomials. Our purpose here is to determine necessary and sufficient conditions for a general class of polynomials to satisfy a Turán type inequality and to characterize the generating functions of such a class.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 33A70

Retrieve articles in all journals with MSC: 33A70


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1974-0338487-X
PII: S 0002-9939(1974)0338487-X
Keywords: Inequality, Turán type inequality, real, simple zeros, generating functions, entire functions
Article copyright: © Copyright 1974 American Mathematical Society